This is part three of a series responding to a particularly inaccurate article published in the Aiken Standard by Dr. Greg Smith of Aiken, South Carolina. Subsequent parts to follow until the entire article is addressed in full. The original article can be read here. Dr. Smith’s statements from the article are bolded and italicized for reader convenience.
These medications are so good at what they do that sometimes people go a little overboard with them. They might take an extra one some nights to help them sleep when one just didn’t do the trick. They might take them every four hours instead of every six as prescribed because their anxiety is just a little more severe this month and ‘I know the doctor wouldn’t mind.’ They might share them with other members of their family or their friends, and then discover that there is too much month left for the number of pills left in their bottle.
Vast numbers of benzodiazepine patients exhibit none of these behaviors and take the drugs exactly as prescribed. As a result, they may endure months and sometimes years of tolerance withdrawal and/or interdose withdrawal without ever increasing their dose. In fact, one reason that tolerance and interdose withdrawal occurs so often is because patients continue taking the same prescribed dose at their prescriber’s recommendation, without ever increasing the dose.
In cases where a patient does initiate dose escalation, it may be due to a phenomenon known as “pseudoaddiction.” Pseudoaddiction, as it related to opiate dependence, has been described by the American Society of Addiction Medicine:
Pseudoaddiction is a term which has been used to describe patient behaviors that may occur when pain is undertreated. Patients with unrelieved pain may become focused on obtaining medications, may ‘clock watch,’ and may otherwise seem inappropriately ‘drug seeking.’ Even such behaviors as illicit drug use and deception can occur in the patient’s efforts to obtain relief. Pseudoaddiction can be distinguished from true addiction in that the behaviors resolve when pain is effectively treated.
In a similar fashion, patient-initiated dose escalations of benzodiazepines can happen in response to their suffering from interdose and tolerance withdrawal—conditions that the patients have usually never heard of. They simply know that they are experiencing increasing and intolerable anxiety, panic, and/or physical pain or discomfort. Just as described above in relation to opiates, interdose withdrawal—withdrawal symptoms that emerge between scheduled doses after a patient has developed tolerance—may manifest as “clock watching” due to a physical or physiological “craving” for the next dose before it is due.
In cases of pseudoaddiction, otherwise compliant patients are not looking to get high, they are in search of relief to allow them to continue living their lives without the debilitating or intolerable symptoms of tolerance withdrawal. Any medical provider with patients on benzodiazepines long-term (more than two-to-four weeks) who encounters patients taking slightly more of a drug than prescribed or running out of their prescriptions early should consider the very real possibility of pseudoaddiction, tolerance, and interdose withdrawal.
Taking too many of these types of medications over time leads to tolerance, a physical state in which your body has become physically dependent on a certain amount of this drug circulating in your system most all of the time. If that level drops, you most likely will experience withdrawal symptoms that may be mild to severe and even life threatening.
A patient doesn’t have to “take too many of these types of medications” in order to develop tolerance. Tolerance to all therapeutic effects of benzodiazepines commonly occurs with prescribed therapeutic doses taken exactly as directed for more than a few weeks. While benzodiazepines were initially developed and marketed to be “safer” replacements for the stronger and more-deadly-in-overdose barbiturates, that designation has turned out to be too good to be true, and history has repeated itself. Benzodiazepines, albeit safer in overdose than barbiturates (when not combined with other drugs like opiates), have withdrawal syndromes that are equally as devastating, if not worse.
If benzodiazepines, after a few weeks of use, have the potential to cause, as Dr. Smith states, “severe and even life threatening” withdrawal effects (among them, seizures, psychosis, and death) with a drop in dose, how could they not be “bad”? What other drugs that are so freely prescribed carry such risk? (Consider that in 2008, approximately 5.2 percent of US adults aged eighteen to eighty years used benzodiazepines. In all age groups, roughly one-quarter of individuals receiving benzodiazepines were prescribed the drugs long-term.)
It could be argued that benzodiazepines are indeed “bad” for people who end up experiencing a withdrawal syndrome they were never warned about. And they are even worse for patients unlucky enough to develop protracted withdrawal, which sometimes persists for many years, and in rare cases up to a decade, oftentimes rendering them unable to work, socialize, or have any semblance of the life they had prior to benzodiazepine prescription. While protracted withdrawal syndrome appears to be more likely among patients who undergo a cold-turkey or rapid taper off a benzodiazepine, even some people who slowly and painstakingly microtaper off their drug (reducing their dose, typically in liquid form or by using a gram scale, in tiny microgram amounts rather than in larger, milligram-sized reductions) have reported developing severe and disabling withdrawal symptoms.
Medical providers are always supposed to consider risk versus benefit. When treating insomnia, muscle spasms, or anxiety, isn’t it worse to prescribe a medication that has a three-fold higher risk for suicide (even after adjusting for insomnia, substance use, anxiety, and mood disorder) and has the potential to cause a severe, sometimes protracted, sometimes deadly withdrawal syndrome than it is to try safer alternatives from the outset? Perhaps there are patients who are suffering so badly with certain conditions that their prescriber feels that that the benefit of long-term use outweighs the risk. But those cases should be in the minority. Instead, what we see, despite thousands of papers in medical journals attesting to their dangers, are benzodiazepines widely overprescribed for more-minor ailments, and even for conditions for which they are contraindicated, such as PTSD.
This does not mean you are a bad person. It just means that you’re physically dependent on the medication.
True statement. When someone’s body responds, physiologically, exactly as the literature predicts it will, that doesn’t make that individual a bad person. Patients who take prescribed SSRIs, SNRIs, other antidepressants, corticosteroids, GABA analogues, or beta-blockers are not bad people, either, despite the fact that those prescribed medications also cause normal-dose physical dependence.
The problem is that benzodiazepines are controlled substances, and patients taking them, even exactly as prescribed, are often met with suspicion. Many compliant patients are falsely accused of being “drug addicts” and are treated like a “bad person” simply because they develop withdrawal symptoms after reaching tolerance, experiencing interdose withdrawal, or attempting to reduce their dose (often too rapidly, at the insistence of their prescriber). These patients are sometimes “cut off” (refused refills), only to find themselves in a compromised state of severe withdrawal, leading them to check into emergency rooms or psychiatric wards. Others desperately interview multiple doctors in search of one who is “benzo-wise” or at least “benzo-cooperative.” All of this, simply to obtain the repeat prescriptions that are essential to properly discontinue their drug via a slow, patient-controlled taper as is recommended by experts in the field.
Nicole is a Physician Assistant residing in Virginia. She obtained a BS at James Madison University in 2000 and then went on to complete the Master of Physician Assistant program at Eastern Virginia Medical School in 2004. She practiced in an Urgent Care and Occupational Medicine setting until severe illness from benzodiazepine withdrawal syndrome left her unable to work.
In 2005, she was prescribed Xanax for “work-related stress”. Over the course of five years, she developed many classic symptoms of benzodiazepine tolerance withdrawal, which multiple psychiatrists misdiagnosed as mental illness. This resulted in prescribed polypharmacy to “treat” the troubling symptoms of tolerance, including two benzodiazepines prescribed simultaneously, a Z-drug, an antidepressant, and an antipsychotic. In late 2010, after discovering a magazine article authored by a journalist experiencing similar symptoms from his prescribed benzodiazepine, Nicole was prompted to research further and made the connection between her own troubling symptoms and the medication. This was followed by her immediate decision to withdraw. Unfortunately, lacking the proper guidance or information at the time regarding the absolute need for a slow taper, she was negligently cold-turkeyed in a detox center. This ultimately resulted in a severe and protracted withdrawal syndrome that persists to date. When symptoms allow, Nicole writes about benzodiazepines and their potential for severe and/or protracted withdrawal syndrome and volunteers her time helping with ongoing benzodiazepine awareness initiatives, including Benzodiazepine Information Coalition. She hopes to continue to use her lived experience to advocate for more education and awareness around benzodiazepine risks and harms as well as for changes in prescribing and withdrawal practices. Other interests include the primal lifestyle, cooking, and spending time with her supportive family.